An Australian medical regulator has ruled that the fatal blood clotting suffered by the 48-year-old was a side effect of the AstraZeneca coronavirus vaccine.
A woman from the central coast of New South Wales was admitted to a hospital with blood clots four days after receiving AstraZeneca’s COVID-19 vaccine last week and died earlier this week.
The Therapeutic Goods Administration (TGA) on Friday night confirmed that coagulation in the arteries and veins and low platelet counts were “probably related to vaccination.”
The TGA’s Vaccine Safety Investigation Group (VSIG) said the investigation into the woman’s death was complicated by underlying health conditions, including diabetes and “some atypical features.”
“Despite atypical clinical features and a negative antibody test, in the absence of an alternative cause of the clinical syndrome, VSIG believed that a causal link to vaccination should be assumed at this time,” the statement said.
“Given that this is an atypical presentation, if the results of the examination and / or autopsy give an alternative cause, VSIG will consider their decision.”
It is the third confirmed case of thrombosis with thrombocytopenia associated with the AstraZeneca vaccine in Australia of approximately 885,000 doses administered.
Prime Minister Scott Morrison announced on April 8 that Australians will be restricted from accessing the AstraZeneca vaccine, and adults under the age of 50 should avoid use on TGA advice.
Earlier on Friday, Chief Medical Officer Paul Kelly called on Australians to get vaccinated, saying the benefits outweigh the risks.
“We are currently in a very unusual situation here in Australia, with no transfer from the community and very few cases during this year,” he said. “It will not continue. We will at some point in the future, we don’t know when, but we will have cases here in Australia. ”
“The chances of infection will increase, so vaccination is a protection not only for you, but also for the people you care about.”